Alert archive / California / Special Weather Statements in 2014
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 6, 2014, 1:39 PM PDT for Mono County, California. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2014, 1:39 PM PDT (20:39 UTC)
- Expired
- Aug 6, 2014, 2:00 PM PDT
- In force
- 21 min
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The Reno radar (KRGX), 189 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 8.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 823 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
040 WWUS85 KREV 062039 SPSREV SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 139 PM PDT WED AUG 6 2014 CAZ073-NVZ001-062100- MINERAL AND SOUTHERN LYON COUNTIES-MONO- 139 PM PDT WED AUG 6 2014 ...STRONG THUNDERSTORM NEAR MONO LAKE... AT 129 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MONO LAKE. THIS STORM WAS NEARLY STATIONARY. FREQUENT LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM. MOTORISTS TRAVELING ON STATE ROUTE/POLE LINE ROAD MAY ENCOUNTER HEAVY DOWNPOURS AND REDUCED VISIBILITY. && LAT...LON 3830 11895 3831 11864 3785 11872 3785 11899 TIME...MOT...LOC 2035Z 135DEG 2KT 3805 11881 $$ TF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 9:52 AM PDT, 3 hours 47 minutes earlier.
Area forecast discussion, Aug 6, 9:52 AM PDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 952 AM PDT WED AUG 6 2014 .UPDATE... SHOWERS ARE CONFINED TO THE FAR NORTHEAST PORTION OF THE CWA THIS MORNING AND A LACK OF FORCING EARLY SHOULD LIMIT DEVELOPMENT UNTIL HEATING KICKS IN. UPPER LOW SHOULD BEGIN TO LIFT ACROSS THE SOUTHWEST PART OF NV BY LATE TODAY. THIS COULD LIMIT TSTM COVERAGE ACROSS NE CA AND NW NV DUE TO SOME SUBSIDENCE ALOFT. HOWEVER... ABUNDANT LOW LVL MOISTURE AND ENOUGH HEATING FROM BREAKS IN THE CLOUD COVER WILL LIKELY LEAD TO ISOLATES TO SCATTERED SHOWERS AND THUNDERSTORMS MOST OF THE CWA. && .PREVIOUS DISCUSSION... /ISSUED 255 AM PDT WED AUG 6 2014/ SYNOPSIS... MOISTURE WILL REMAIN IN PLACE BUT SHOWERS AND THUNDERSTORMS WILL BE MORE SPARSE TODAY AND THURSDAY AS THE LOW PRESSURE OVER CALIFORNIA WEAKENS. ANOTHER LOW PRESSURE APPROACHING THE WEST COAST COULD KEEP THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS GOING INTO EARLY NEXT WEEK. MUCH WARMER TEMPERATURES WILL RETURN TODAY AND REMAIN NEAR NORMAL FROM THURSDAY THROUGH NEXT WEEK. SHORT TERM... THE LOW PRESSURE WHICH BROUGHT WIDESPREAD RAIN TO MUCH OF THE REGION SINCE MONDAY HAS ELONGATED AND WEAKENED. TWO RESIDUAL CIRCULATION CENTERS REMAIN, WITH ONE OVER NORTHEAST NEVADA AND THE OTHER OVER CENTRAL CALIFORNIA. MUCH LIGHTER AND NARROWER BANDS OF LIGHT RAIN SHOWERS WILL LINGER IN AREAS NORTH OF I-80 THROUGH THIS MORNING. DUE TO RAIN WHICH FELL YESTERDAY EVENING BRINGING HUMIDITY NEAR 100 PERCENT, PATCHY VALLEY FOG WILL BE POSSIBLE THROUGH MID MORNING NEAR TRUCKEE AND FROM RENO EASTWARD TO LOVELOCK AND FALLON IF ENOUGH CLEARING TAKES PLACE BEFORE DAYBREAK. FOR THIS AFTERNOON, ONE FINAL BAND OF WRAP AROUND MOISTURE BACKS INTO NORTHWEST NV AND NORTHEAST CA, BUT RAIN WILL BE LIGHTER AND COVER LESS AREA COMPARED TO YESTERDAY. FARTHER SOUTH, MINERAL AND MONO COUNTY HAS A SLIGHTLY HIGHER POTENTIAL FOR CONVECTION THIS AFTERNOON AND EVENING AS DEFORMATION ZONE ASSOCIATED WITH THE CENTRAL CALIFORNIA LOW MOVES OVER THIS AREA, AND SKIES WILL START THE DAY MOSTLY CLEAR AND ALLOW FOR QUICKER HEATING. ELSEWHERE, ISOLATED AFTERNOON CONVECTION IS POSSIBLE DUE TO RESIDUAL MOISTURE AND MUCH WARMER TEMPERATURES COMPARED TO PREVIOUS DAYS, BUT THE WIDESPREAD RAIN ASSOCIATED WITH THIS LOW PRESSURE IS FINISHED. CLOUD COVER IS EXPECTED TO DECREASE TONIGHT, WHICH WILL INCREASE THE POTENTIAL FOR FOG MAINLY AROUND TRUCKEE, SIERRA VALLEY, AND OTHER FOG PRONE VALLEYS IN WESTERN LASSEN COUNTY WHERE HEAVY AMOUNTS OF RAIN FELL EARLIER THIS WEEK. ON THURSDAY, LITTLE TO NO FORCING IS INDICATED ALTHOUGH RESIDUAL MOISTURE AND A BIT MORE HEATING COULD LEAD TO SOME SHOWERS AND STORMS MAINLY NEAR THE SIERRA AND INTO THE LASSEN CONVERGENCE ZONE. A FEW CELLS MAY PROPAGATE INTO FAR WESTERN NV BY LATE AFTERNOON-EARLY EVENING BEFORE ACTIVITY WINDS DOWN AFTER DUSK. BY FRIDAY, LOW PRESSURE APPROACHES THE NORTHERN CALIFORNIA COAST WHICH MAY PROVIDE BETTER FORCING TO GO WITH THE CONTINUED MOIST CONDITIONS, ESPECIALLY NORTH OF SUSANVILLE AND GERLACH. ADDITIONAL CONVECTION FORMING IN THE SIERRA SHOULD BE ABLE TO PUSH A BIT FARTHER EAST LATE IN THE AFTERNOON AS A MODEST ZEPHYR DEVELOPS OVER WESTERN NEVADA. MJD LONG TERM...SATURDAY THROUGH WEDNESDAY... NOT MUCH CHANGE IN THE MODEL DATA FOR THIS WEEKEND AND THE START OF NEXT WEEK. A TROUGH WILL REMAIN ALONG THE CALIFORNIA COAST, BUT MODELS CONTINUE TO VARY ON ITS POSITION AND STRENGTH. THE 00Z GFS HAS ENTERED A NEW POTENTIAL OUTCOME BY DEVELOPING A LOW OFF THE OREGON COAST. THIS WOULD LEAD TO THUNDERSTORMS WELL EAST OF HIGHWAY 395 AND POTENTIAL FOR GUSTY AFTERNOON/EVENING WINDS ALONG THE SIERRA FRONT. HOWEVER THERE IS LITTLE SUPPORT FOR THIS SOLUTION. OVERALL WITH A TROUGH ALONG THE CALIFORNIA COAST, POTENTIAL REMAINS FOR SHOWERS AND THUNDERSTORMS THROUGH MONDAY. BY TUESDAY THE MODELS TRY TO ERODE THE TROUGH OR PUSH IT INLAND, WHICH MAY LEAD TO DRY CONDITIONS BY THE MIDDLE OF NEXT WEEK. BRONG AVIATION... LOW OVER CALIFORNIA WILL DRIFT EAST WITH DEFORMATION BAND ALONG AND NORTH OF KTRK-KRNO-KLOL. UNDER THE DEFORMATION BAND, SHOWERS WITH MVFR CEILINGS AND A 5-10% CHANCE OF THUNDERSTORMS FOR TODAY. SOUTH OF KTRK-KRNO-KLOL, CLEAR SKIES MAY ALLOW STRONGER SURFACE BASED INSTABILITY FOR A 20% CHANCE OF THUNDERSTORMS. HOWEVER IF CLOUDS DEVELOP TOO QUICKLY, THE OVERDEVELOPED SKIES MAY INHIBIT THUNDERSTORMS. IF STRONGER THUNDERSTORMS DEVELOP, THEY COULD PRODUCE HEAVY RAIN AND GUSTY OUTFLOW WINDS TO 40 KTS. FOR THURSDAY, LOW PRESSURE WILL REMAIN ALONG THE WEST COAST WITH BEST CHANCE OF SHOWERS AND THUNDERSTORMS WEST OF SUSANVILLE- HAWTHORNE. BRONG && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 6, 1:39 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 139 PM PDT WED AUG 6 2014 CAZ073-NVZ001-062100- MINERAL AND SOUTHERN LYON COUNTIES-MONO- 139 PM PDT WED AUG 6 2014 ...STRONG THUNDERSTORM NEAR MONO LAKE... AT 129 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR MONO LAKE. THIS STORM WAS NEARLY STATIONARY. FREQUENT LIGHTNING...HEAVY RAIN...SMALL PEA SIZE HAIL...AND GUSTY WINDS TO 45 MPH WITH AREAS OF BLOWING DUST...WILL OCCUR WITH THIS STORM. MOTORISTS TRAVELING ON STATE ROUTE/POLE LINE ROAD MAY ENCOUNTER HEAVY DOWNPOURS AND REDUCED VISIBILITY. && LAT...LON 3830 11895 3831 11864 3785 11872 3785 11899 TIME...MOT...LOC 2035Z 135DEG 2KT 3805 11881 TF
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 2:39 PM PDT | Special Weather Statement | REV | Mono | 51 min |
| Aug 6, 3:28 PM PDT | Special Weather Statement | REV | Mono | 62 min |
| Aug 6, 3:57 PM PDT | Areal Flood Advisory | REV | Mono | 108 min |
| Aug 6, 4:03 PM PDT | Flash Flood Warning | REV | Sierra | 3 hr |
| Aug 6, 4:47 PM PDT | Special Weather Statement | REV | Sierra | 43 min |
| Aug 6, 4:52 PM PDT | Severe Thunderstorm Warning | REV | Plumas, Sierra | 38 min |
Nearby
Special Weather Statements in California, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.